Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 280, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2011, 8:44 PM CDT for Atoka County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 8:44 PM CDT (01:44 UTC)
- Expired
- May 24, 2011, 9:21 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Atoka County, OK
The radar
The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:47 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2867 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 6.2
- Supercell composite
- 44.3
The text
As transmitted, in the capitals the NWS used until 2016.
482
WUUS54 KOUN 250144
SVROUN
OKC005-250245-
/O.NEW.KOUN.SV.W.0280.110525T0144Z-110525T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 945 PM CDT
* AT 844 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF WARDVILLE
TO 3 MILES EAST OF STRINGTOWN...MOVING EAST AT 40 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...CHOCKIE...
STRINGTOWN AND WARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
&&
LAT...LON 3459 9576 3443 9611 3469 9605 3469 9589
3468 9588 3464 9587 3460 9587 3460 9575
3459 9575
TIME...MOT...LOC 0144Z 275DEG 36KT 3469 9586 3445 9598
$$
CJS1 follow-up statement
237
WWUS54 KOUN 250221
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT TUE MAY 24 2011
OKC005-250231-
/O.CAN.KOUN.SV.W.0280.000000T0000Z-110525T0245Z/
ATOKA OK-
921 PM CDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN ATOKA COUNTY...
THE STORMS HAVE MOVED OUT OF THE AREA.
LAT...LON 3459 9576 3443 9611 3469 9605 3469 9589
3468 9588 3464 9587 3460 9587 3460 9575
3459 9575
TIME...MOT...LOC 0221Z 275DEG 36KT 3466 9541 3442 9553
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:57 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 24, 6:57 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT TUE MAY 24 2011
.AVIATION...
/00Z TAFS/ THE THUNDERSTORM THREAT HAS LARGELY MOVED EAST OF ALL
TAF SITES...WITH LINGERING SHOWERS OR POSSIBLY A LIGHTNING STRIKE
AT KOKC...KOUN...OR KPNC THROUGH 01Z. BLOWING DUST HAS RESULTED
IN SOME IFR VISIBILITY AT KLAW/KSPS...AND DUST MAY AFFECT
KCSM/KHBR PRIOR TO SUNSET. PREDOMINANTLY VFR CONDITIONS ARE
EXPECTED FROM AROUND 03Z THROUGH THE END OF THE TAF
PERIOD...EXCEPT FOR POSSIBLE MVFR CEILINGS/ISOLATED TSRA IN
NORTHERN OK ON WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 218 PM CDT TUE MAY 24 2011/
DISCUSSION...
STORM INITIATION HAS OCCURRED IN WESTERN OK...AHEAD OF A DRYLINE
WHERE THE MID LEVEL CAP IS WEAKEST. WE STILL EXPECT A BROKEN LINE
OF STRONG TO SEVERE THUNDERSTORMS TO FORM ALONG THE DRYLINE...THEN
MOVE EAST. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THE OUN CWA
EAST OF THE DRYLINE...AND IS VALID UNTIL 10 PM. THE SEVERE WEATHER
RISK IS EXPECTED TO DECLINE IN THE OUN CWA BY MIDNIGHT.
STRONG SOUTHWEST WINDS AND VERY DRY AIR SHOULD CONTINUE TO AFFECT
FAR WESTERN PORTIONS OF THE CWA INTO THIS EVENING...SO THE RED FLAG
WARNING WILL BE LEFT AS IS. FOR WEDNESDAY...THOUGH TEMPERATURES WILL
BE COOLER... MODERATE NORTHWEST WINDS AND DRY AIR MAY RESULT IN
MEETING RED FLAG CRITERIA AGAIN IN PORTIONS OF WESTERN NORTH TEXAS.
A RED FLAG WATCH WILL BE ISSUED FOR THESE AREAS WEDNESDAY AFTERNOON.
THOUGH IT SHOULD BE COOLER IN OK...MODERATE NORTHWEST WINDS WILL
ELEVATE WILDFIRE CONCERNS IN FAR WESTERN OK AS WELL.
THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ESPECIALLY IN NORTHERN
OKLAHOMA... BUT SEVERE THUNDERSTORMS ARE UNLIKELY. RELATIVELY COOL
WEATHER IS EXPECTED ON WEDNESDAY AND THURSDAY...WITH THURSDAY
EXPECTED TO BE DRY.
NO CHANGES TO THE FORECAST HAVE BEEN MADE FROM FRIDAY ONWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 60 81 56 78 / 50 30 10 0
HOBART OK 57 80 52 78 / 10 10 10 0
WICHITA FALLS TX 60 88 58 84 / 20 10 10 0
GAGE OK 58 73 47 80 / 20 20 10 0
PONCA CITY OK 59 73 55 74 / 60 50 20 0
DURANT OK 67 84 58 78 / 60 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004-005-009>011-
014>017-021>023-033>038-044.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-014-
021-033-034-036.
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
088.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR TXZ083>085-087-088.
&&
02/25/03
TAYLORHazardous weather outlook, May 24, 8:30 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT TUE MAY 24 2011
OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
MADILL TO HOLDENVILLE LINE. THERE IS A SLIGHT RISK WEST OF THE
MODERATE RISK AREA AND EAST OF A MEDFORD TO STILLWATER TO ARDMORE
LINE.
TIMING...
THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT.
IMPACTS...
THE GREATEST POTENTIAL FOR TORNADOES THIS EVENING WILL REMAIN MAINLY
SOUTHEAST OF A HOLDENVILLE TO MADILL LINE.
DESTRUCTIVE HAIL...POSSIBLY LARGER THAN BASEBALLS...AND DAMAGING
STRAIGHT LINE WIND WILL ALSO BE POSSIBLE IN THE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS...ESPECIALLY IN
SOUTHEAST OKLAHOMA...SHOULD REMAIN PREPARED FOR SEVERE WEATHER
OPERATIONS THROUGH THE EVENING.
DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...MAINLY OVER
PARTS OF SOUTHEAST OKLAHOMA. VERY MOIST AND UNSTABLE AIR REMAINS IN
PLACE OVER SOUTHEAST OKLAHOMA...AND SIGNIFICANT SEVERE WEATHER
WILL CONTINUE INTO THE EVENING. WITH VERY UNSTABLE CONDITIONS...AND
STRONG WINDS AT ALL LEVELS OF THE ATMOSPHERE...THE ENVIRONMENT WILL
SUPPORT LONG-LIVED SUPERCELLS WITH A CONTINUED RISK FOR TORNADOES.
GIANT HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED.
THE RISK OF SEVERE WEATHER WILL SHIFT INTO FAR EASTERN OKLAHOMA BY
AROUND MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHERN
OKLAHOMA...BUT THE RISK OF SEVERE WEATHER WILL BE VERY LOW. THERE
ALSO WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN
OKLAHOMA FRIDAY AND FRIDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM WEDNESDAY.In the hours before
Special weather statement, May 24, 3:43 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT TUE MAY 24 2011
TXZ089-242100-
ARCHER TX-
343 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.
AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3364 9896 3369 9895 3383 9893 3383 9866
3359 9883Special weather statement, May 24, 3:44 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE MAY 24 2011
OKZ012-019-024-025-027>029-242100-
LOGAN OK-GARFIELD OK-CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-
MCCLAIN OK-
344 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GARFIELD...GRADY...LOGAN...MCCLAIN AND OKLAHOMA COUNTIES.
A LINE OF THUNDERSTORMS PRODUCING TORNADOES WILL BE MOVING INTO
CENTRAL OKLAHOMA LATE THIS AFTERNOON.
TIMES OF ARRIVAL AND GREATEST DANGER ARE:
WESTERN SIDES OF THE OKLAHOMA CITY METRO AREA...415-500 PM.
DOWNTOWN OKLAHOMA CITY...445-515 PM.
EDMOND...445-515 PM.
NORMAN AND MOORE...500-545 PM.
ENID...345-415 PM.
CHICKASHA...400-430 PM.
EL RENO...400-430 PM.
CHICKASHA...400-430 PM.
GUTHRIE...445-530 PM.
THESE ARE PLANNING ESTIMATES ONLY. RELY ON TORNADO WARNINGS FOR
NOTIFICATION IN SPECIFIC AREAS.
LAT...LON 3644 9771 3600 9737 3593 9721 3511 9724
3498 9798 3546 9801 3570 9762Special weather statement, May 24, 3:49 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE MAY 24 2011
OKZ023-242100-
CADDO OK-
349 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CADDO COUNTY.
AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONE...MOVING
NORTHEAST AT 45 MPH. A TORNADIC THUNDERSTORM ALSO CONTINUES TO MOVE
ACROSS NORTHERN CADDO COUNTY NEAR HINTON.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3514 9855 3511 9815 3486 9839 3486 9862
3490 9862
CJSLocal storm report, May 24, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL LAWTON 34.60N 98.42W
05/24/2011 E1.75 INCH COMANCHE OK BROADCAST MEDIA
WEST LAWTON
0418 PM HAIL WICHITA FALLS 33.91N 98.50W
05/24/2011 E1.00 INCH WICHITA TX TRAINED SPOTTER
LOOP 11 ANS US 287
0635 PM HAIL HEALDTON 34.23N 97.49W
05/24/2011 E1.00 INCH CARTER OK FIRE DEPT/RESCUE
0631 PM TSTM WND GST TINKER AIR FORCE BASE 35.42N 97.39W
05/24/2011 M69 MPH OKLAHOMA OK ASOS
0700 PM TSTM WND GST 3 W MARLOW 34.64N 98.01W
05/24/2011 M69 MPH STEPHENS OK AMATEUR RADIO
0701 PM HAIL 1 SE HEALDTON 34.22N 97.47W
05/24/2011 E1.00 INCH CARTER OK AMATEUR RADIO
&&
DWLocal storm report, May 24, 8:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST MADILL 34.09N 96.77W
05/24/2011 E60 MPH MARSHALL OK EMERGENCY MNGR
0708 PM TSTM WND GST 5 E RUBOTTOM 33.94N 97.37W
05/24/2011 E65 MPH LOVE OK PUBLIC
&&
JPIKELocal storm report, May 24, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 SW NEWCASTLE 35.23N 97.62W
05/24/2011 E2.75 INCH MCCLAIN OK NWS EMPLOYEE
0607 PM HAIL NORMAN 35.22N 97.44W
05/24/2011 M1.75 INCH CLEVELAND OK NWS EMPLOYEE
NATIONAL WEATHER CENTER
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Love | 34 min |
| May 24, 7:13 PM CDT | Tornado Warning | OUN | Seminole | 17 min |
| May 24, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 41 min |
| May 24, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Marshall | 65 min |
| May 24, 7:29 PM CDT | Tornado Warning | OUN | Love, Marshall | 46 min |
| May 24, 7:33 PM CDT | Tornado Warning | OUN | Johnston | 42 min |
| May 24, 7:39 PM CDT | Tornado Warning | OUN | Marshall | 51 min |
| May 24, 7:46 PM CDT | Tornado Warning | OUN | Coal | 44 min |
| May 24, 7:54 PM CDT | Tornado Warning | OUN | Atoka, Bryan, Johnston | 51 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 62 min |
| May 24, 8:06 PM CDT | Tornado Warning | OUN | Atoka, Coal | 39 min |
| May 24, 8:20 PM CDT | Tornado Warning | OUN | Bryan | 55 min |
| May 24, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 67 min |
| May 24, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 61 min |
| May 24, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 60 min |
| May 24, 9:17 PM CDT | Tornado Warning | OUN | Bryan | 28 min |
| May 24, 9:32 PM CDT | Special Weather Statement | OUN | Hughes | 28 min |
| May 24, 9:48 PM CDT | Special Weather Statement | OUN | Hughes | 27 min |
| May 24, 10:05 PM CDT | Special Weather Statement | OUN | Bryan | 25 min |
| May 25, 1:49 AM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 10 more | 17 hr |
| May 25, 2:01 AM CDT | Special Weather Statement | OUN | Harper | 59 min |
| May 25, 3:09 AM CDT | Special Weather Statement | OUN | Ellis, Harper, Woods, Woodward | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.